[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.89.187. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1978

Hazards of Succinylcholine Administration During Electrotherapy

Author Affiliations

From the Department of Psychiatry, Washington University School of Medicine, St Louis.

Arch Gen Psychiatry. 1978;35(9):1137-1141. doi:10.1001/archpsyc.1978.01770330111011
Abstract

• We describe prolonged apnea following electrotherapy in a patient who was also being treated with a topical organophosphate anticholinesterase, ecothiophate iodide (phospholine iodide), for glaucoma. The increased duration of action of succinylcholine resulted from low levels of serum cholinesterase that had been caused by the organophosphate. Attention is called to other drugs that directly or indirectly (by lowering serum cholinesterase) interact with succinylcholine chloride resulting in prolonged apnea. Other potential hazards of succinylcholine administration, such as hyperkalemia and cardiac arrhythmias, are also discussed.

×